Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 2, NWS Detroit, MI

June 22, 2024Huron County, Michigan

NWS Detroit, MI issued this tornado warning at Jun 22, 2024, 6:41 PM EDT for Huron County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 6:41 PM EDT (22:41 UTC)
Expired
Jun 22, 2024, 7:02 PM EDT
In force
21 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Huron County, MI

The radar

The Detroit radar (KDTX), 154 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

939 
WFUS53 KDTX 222241
TORDTX
MIC063-222315-
/O.NEW.KDTX.TO.W.0002.240622T2241Z-240622T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
641 PM EDT Sat Jun 22 2024

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  North central Huron County in southeastern Michigan...

* Until 715 PM EDT.

* At 641 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Port Austin, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Port Austin around 645 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Grindstone City and Port Crescent State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4407 8285 4405 8281 4401 8301 4400 8309
      4403 8311 4403 8310 4407 8304
TIME...MOT...LOC 2241Z 255DEG 32KT 4403 8307 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MR
2 follow-up statements
418 
WWUS53 KDTX 222250
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
650 PM EDT Sat Jun 22 2024

MIC063-222315-
/O.CON.KDTX.TO.W.0002.000000T0000Z-240622T2315Z/
Huron MI-
650 PM EDT Sat Jun 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NORTHERN
HURON COUNTY...

At 647 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Port Austin, moving east at 30 mph. A storm spotter 
reported a waterspout with this storm as it moved across Saginaw 
Bay.  

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Huron County, including the following locations...
Grindstone City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4405 8281 4401 8301 4403 8309 4404 8308
      4407 8304 4407 8285
TIME...MOT...LOC 2247Z 258DEG 28KT 4404 8297 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MR
260 
WWUS53 KDTX 222302
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
702 PM EDT Sat Jun 22 2024

MIC063-222312-
/O.CAN.KDTX.TO.W.0002.000000T0000Z-240622T2315Z/
Huron MI-
702 PM EDT Sat Jun 22 2024

...THE TORNADO WARNING FOR NORTHERN HURON COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4405 8281 4401 8301 4403 8309 4404 8308
      4407 8304 4407 8285
TIME...MOT...LOC 2259Z 255DEG 32KT 4407 8279 

$$

MR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:42 PM EDT, 2 hours 59 minutes earlier. Its key messages:

  • Flood watch this afternoon-tonight for Midland/Bay/Saginaw counties.
  • Slight risk of severe thunderstorms this afternoon into tonight over much of southeast Michigan, with damaging winds being the main hazard, but isolated tornadoes also possible.
  • Hot and humid today with high temperatures in the 90-95 range south of I-69 with heat indices peaking out just under 100 degrees this afternoon.
Area forecast discussion, Jun 22, 3:42 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT Sat Jun 22 2024

.KEY MESSAGES...

- Flood watch this afternoon-tonight for Midland/Bay/Saginaw
  counties.

- Slight risk of severe thunderstorms this afternoon into tonight
  over much of southeast Michigan, with damaging winds being the main
  hazard, but isolated tornadoes also possible.

- Hot and humid today with high temperatures in the 90-95 range
  south of I-69 with heat indices peaking out just under 100 degrees
  this afternoon.

&&

.DISCUSSION...

Severe potential has yet to be realized so far today, but showers
and storms still on the way. Hi-res guidance now suggests that the
best chances for storms are this evening from 22-02Z. Limited
availability of instability continues to be a problem for updraft
development, and peak available SBCAPE reaches just over 1000 J/kg
in the Thumb. Wind damage is the main threat with this system, and
DCAPE values range from 500-1000 J/kg where rain is expected. Bulk
shear values of 30-40 knots are currently in place, so if an updraft
can develop, it is possible to see a severe storm develop still.
Severe hail looks unlikely, but given the combination of 0-1km shear
of 20 knots, LCL heights below 1000 mAGL, and long hodograph lengths
at the lower levels mean that an isolated tornado cannot be ruled
out. Further showers may develop along the stationary front beyond
02Z, which looks to impact Midland and Bay counties but will
dependent on how far north the front propagates. Frontal passage
brings chances for showers to the entire CWA, but there has been an
increasing signal for banding along the front to break apart after
sunset.

Flood watch remains in effect through 6am tomorrow for Midland, Bay,
and Saginaw counties. MRMS analysis has suggested that ~0.25" or
less has fallen so far over Midland and Bay counties. PWATs over 2
inches still suggest potential, and if isolated showers still
develop, localized downpours can still produce flooding. Ensemble
means suggest 0.5" of rain will fall in total, while the latest HREF
guidance suggests 0.75-1". Forecasted storm total QPF remains
between 1-1.5" in the flood watch due to the aforementioned isolated
shower potential and that these totals can occur in a short amount of
time. WPC has issued a Marginal Risk for excessive rainfall for this
area.

As the low pressure moves out early this morning, colder air
advection allows overnight temperatures to dip down into the low
60s. Trough axis passes overhead on Monday and weak ridge builds in
behind. Setup allows for warm, moist air to return to the region and
produce similar 90 over 70 temperature and dew points to toady's
current conditions. Shortwave disturbance is set to move into the
region on Tuesday evening ahead of a larger trough on Wednesday.
Chances for showers and storms return with this system Wednesday,
and a cold front is set to track across the region. High pressure
and cool, dry air fills in behind the front and brings high
temperatures back down into the low to mid 80s on Thursday and
Friday. ThetaE gradient across the front is around 20 degrees K,
helping drop dew points down into the 50s. Zonal flow aloft keeps
calm conditions before the next system is set to move in over the
weekend.

&&

.MARINE...

A stalled front will linger across northern Lake Huron the rest of
today into tonight with a developing low pressure system over the
Midwest tracking along it tonight. This will keep a showers and
thunderstorms going across that area through that time as well. This
low will then pull a cold front through the region Sunday morning
into the afternoon with a secondary low possibly developing along it
Sunday afternoon which would track across southern Lake Huron.
Increased southwest winds ahead of the front will increase to around
25 knots later tonight thus a Small Craft Advisory has been issued.
Winds will become more northwesterly Monday behind the passing
system and possible secondary cold front early Monday morning. After
that high pressure will quickly build back into the region keeping
winds minimized to start the new week.

&&

.PREV DISCUSSION...
Issued at 122 PM EDT Sat Jun 22 2024

AVIATION...

Stalled frontal boundary has begun to lift north of the area early
this afternoon leading to resultant convection likewise occuring
north of the terminal corridor. Additional development over central
MI is expected through the afternoon with MBS having the greatest
chance to see scattered storms. Opted to keep the FNT Prob30 group
as confidence is not high enough to make a change either direction
(ie tempo or total removal) though trimmed the window given latest
radar and model trends. Areas south still expected to remain dry
through the daylight hours before the cold front crosses overnight.
A decaying line of showers/storms looks favored late evening through
overnight, though given the strength of the front, still worthy of
tempo TSRA mentions for all sites. MVFR ceilings follow as cooler
air filters in with a lift to lower VFR likely during the day
Sunday.

For DTW/D21 Convection... Showers and thunderstorms track north of
D21 this afternoon and this evening. A cold front then generates
storms as it sweeps NW to SE across Lower MI late tonight into
Sunday morning.

DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms late tonight and early Sunday.

* Moderate to high for ceilings aob 5kft Sunday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ047-048-053.

Lake Huron...Small Craft Advisory from midnight tonight to 10 AM EDT Sunday for
     LHZ421-422.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...BC
MARINE.......DRK
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 3:41 AM EDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 AM EDT Sat Jun 22 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Flood watch in effect this afternoon through tonight for
Bay/Midland/Saginaw counties. Refer to the flood watch statement for
details.

High temperatures in the 90-95 degree range today across the Detroit
Metro area and points south will push heat indices into the upper
90s.

There is a slight risk of severe thunderstorms this afternoon into
tonight over much of southeast Michigan, with the best chance north
of M-59. Damaging wind gusts of 60+ mph will be the main hazard, but
isolated tornadoes are possible as well, with perhaps isolated large
hail. Storms will move toward the east at around 40 mph. Any strong
storm will be capable of producing torrential rainfall with storm
rainfall totals over 2 inches possible. Highly localized urban/low
lying flooding is a concern, with more extensive flooding in the
watch area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of strong thunderstorms looks to be in the Tuesday
and Wednesday time-frame.

.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous strong to severe thunderstorms will be around
today and tonight, mainly over Lake Huron. Thunderstorms will have
the potential to produce wind gusts up to 50 knots. Storm motion will
be east at 35 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of strong thunderstorms looks to be in the Tuesday
and Wednesday time-frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:10 AM EDTFlood WatchDTXBay, Midland, Saginaw23 hr
Jun 22, 9:40 AM EDTSmall Craft AdvisoryDTX36 hr
Jun 22, 6:40 PM EDTSpecial Marine WarningDTX50 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.